gMG Symptoms May Worsen Severely After Stopping Soliris, Case Study Reports

Steve Bryson PhD avatar

by Steve Bryson PhD |

Share this article:

Share article via email
Soliris

A Japanese man with generalized myasthenia gravis (gMG) experienced a severe worsening of symptoms after discontinuing treatment with Soliris (eculizumab), a case study reported. 

Titled “Severe worsening of myasthenic symptoms after the eculizumab discontinuation,” the case study was published in the Journal of Neuroimmunology

Soliris, developed by Alexion Pharmaceuticals, is approved to treat people with gMG who have antibodies that attack acetylcholine receptors (AChRs), which are essential in facilitating muscle contraction and movement.

Administered directly into the bloodstream, Soliris works by blocking the cleavage (splitting) of a protein called C5, one of more than 30 proteins belonging to the complement system — part of the immune system that induces the damaging autoimmune response seen in people with MG. 

The therapy was approved in 2017 based on positive data from the worldwide Phase 3 REGAIN clinical trial (NCT01997229) and its open-label extension study (NCT02301624).

One of the REGAIN participants was a then-32-year-old man in Japan, who had been diagnosed with MG at age 29 based on fluctuating muscle weakness and high levels of anti-AChR antibodies in his blood. The initial assessment did not detect thymoma, a tumor in the thymus gland.

Despite initial treatment with a cholinesterase inhibitor and immunosuppressant therapies, his symptoms did not ease.

At enrollment in REGAIN, the participants’ disease severity was measured via the Quantitative MG (QMG) score, while their ability to perform daily living activities was measured through the MG Activities of Daily Living (MG-ADL) score. This man’s MGFA classification was II–IIIa, meaning mild to moderate muscle weakness.

During the 26-week trial, he was initially assigned to the placebo group but then was switched to Soliris. His symptoms dramatically lessened within a week of treatment, with his QMG score dropping from 17 to 7, and his MG-ADL score decreasing from 9 to 0.

The dose of prednisolone was reduced from 10 mg/day to 5 mg/day, and the cholinesterase inhibitor therapy was terminated. The benefits of Soliris therapy were sustained for more than two years, with the patient continuing to experience minimal MG manifestations.

Soliris was then approved in Japan, but only for patients whose symptoms are difficult to manage with intravenous (into-the-vein) immunoglobulin or plasmapheresis (plasma exchange). As this patient had not been treated with either approach, he had to stop taking Soliris.

Within two months, his symptoms dramatically worsened, here reported by researchers at Chiba University in Japan.

“To date, no studies reported the detailed clinical course after eculizumab [Soliris] discontinuation in patients who well responded to eculizumab,” the scientists wrote. 

The patient underwent plasma exchange, but his response was limited, with the QMG and MG-ADL scores not improving to the same level as seen during the REGAIN trial. As such, he was re-administered Soliris.

Again, within one week of treatment, the patient experienced significant benefits, with his QMG score decreasing from 17 to 7 and the MGADL score dropping from 13 to 0. He continued on the therapy, and the improvements were sustained. 

The researchers noted that Soliris has been found to be effective among Japanese patients.

“In Japan, approximately 0.9% of patients with MG were administered eculizumab [Soliris] with remarkable benefits, including our case,” they wrote.

Regarding the significant clinical worsening the man experienced after discontinuing Soliris, the researchers said that the patient’s high blood levels of anti-AChR antibodies were not affected by immunosuppressive or Soliris treatment. While the therapy was effective, it did not impact the underlying MG-related processes.

“If eculizumab treatment is clinically well effective, clinicians should be aware that MG symptoms may worsen after its discontinuation,” the investigators concluded.